1. Health
Send to a Friend via Email

Can You Overdose on Caffeine?

By

Updated September 08, 2012

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Image showing man drinking too much caffeine

It is possible to have too much caffeine.

Image (c) Christopher Robbins / Getty Images
Question: Can You Overdose on Caffeine?
How much is too much caffeine, and what are the signs and symptoms of a caffeine overdose?
Answer:

Given the fact that around 80% of the American population drinks caffeine, with about 50% consuming caffeine every day in the form of coffee and other common caffeine-containing foods and drinks, overdose on caffeine is relatively rare. However, it is a real risk, and can be life-threatening, especially for people who use caffeine pills. And caffeine-related emergency visits seem to have been on the increase -- in the United States, there were 2,787 cases in 2004, and 3,103 cases the following year.

How Much is Too Much Caffeine?

The precise amounts of caffeine that cause toxicity and overdose vary from one person to the next, and depend particularly on the person's body weight. As with all drugs, the lower the body weight, the less of the drug it takes to cause damage. This makes children, people with eating disorders, and those with other conditions that cause low body weight more vulnerable to caffeine overdose.

In humans, more than 150-200mg per kg of body weight, or 5 to 10 grams of total caffeine ingested is considered lethal. Consuming 3mg per kg of body weight above the baseline dietary exposure is considered the "adverse effect level." To put this in perspective, the average child or young adult would exceed the adverse-effect level after drinking just one energy drink or energy shot above their baseline dietary caffeine exposure.

And even smaller amounts of caffeine have negative effects.

What are the Symptoms of Caffeine Overdose?

The physical symptoms of caffeine overdose include agitation, hypertension (high blood pressure), hypotension (low blood pressure), vomiting, abdominal pain, and fever. The heart rhythm is often affected, with arrhythmias -- disorders of the heart rate (pulse) or heart rhythm -- including tachycardia, when the heart beats too fast. Although cardiac arrest -- the abrupt cessation of normal circulation of the blood due to failure of the heart to contract effectively -- is possible from caffeine overdose, this is rare.

However, anxiety about rapid heartbeat is a common cause of panic attacks, which unfortunately tend to also cause a rapid heartbeat, of which the sufferer is acutely aware. Therefore, don’t assume that you are having a cardiac arrest if you feel you have a racing heartbeat after consuming a lot of coffee! Nonetheless, the DSM-IV does define the criteria for caffeine intoxication much lower than that of caffeine overdose -- after the consumption of just 250mg caffeine -- about 2-3 cups of brewed coffee.

There is some indication in the research literature that caffeine overdose combined with SSRIs can cause serotonin syndrome.

How Serious is Caffeine Overdose?

Although death from caffeine overdose is uncommon, particularly given that the majority of the population regularly uses caffeine, it is possible to overdose on caffeine. When people do die from caffeine overdose, it is usually a result of ventricular fibrillation -- a severely abnormal heart rhythm -- after consuming caffeine pills. While death from caffeine overdose is a rare occurrence, becoming seriously ill from consuming too much caffeine is much more frequent. Poison control centers receive about 5,000 reports of caffeine toxicity per year, with about 10% reporting moderately severe symptoms, and about half of all cases affecting children (aged under 19).

The more severe neurological symptoms of caffeine overdose are delusions, hallucinations, and seizures. In very rare cases, caffeine overdose can result in coma and death.

Sources:

Diagnostic and Statistical Manual of Mental Disorders, Text Revision, Fourth Edition (DSM-IV). American Psychiatric Association. 2000.

Hammond, C., & Gold, M. "Caffeine Dependence, Withdrawal, Overdose and Treatment: A Review." Directions in Psychiatry 28:177-189. 2008.

Seifert, S., Schaechter, E., Hershorin, E. & Lipshultz, S. "Health Effects of Energy Drinks on Children, Adolescents, and Young Adults." Pediatrics 127:511-528. 2011.

Shioda, K., Nisijima, K., Nishida, S. & Kato, S. "Possible serotonin syndrome arising from an interaction between caffeine and serotonergic antidepressants." Hum Psychopharmacol Clin Exp 19:353–354. 2004.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.